Alert archive / Indiana / Freeze Warnings in 2024

Freeze Warning 2, NWS Indianapolis, IN

October 15, 20245 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Oct 15, 2024, 3:39 AM EDT for 5 counties in Indiana. It took effect at Oct 16, 2024, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2024, 3:39 AM EDT (07:39 UTC)
In effect from
Oct 16, 2024, 2:00 AM EDT
Expired
Oct 16, 2024, 9:00 AM EDT
In force
7 hr
Issued by
NWS Indianapolis, IN

Counties Delaware County, IN, Henry County, IN, Madison County, IN, Randolph County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS73 KIND 150739
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
339 AM EDT Tue Oct 15 2024

INZ040>042-049-057-151545-
/O.NEW.KIND.FZ.W.0002.241016T0600Z-241016T1300Z/
Madison-Delaware-Randolph-Henry-Rush-
Including the cities of New Castle, Rushville, Farmland,
Anderson, Union City, Winchester, Muncie, and Parker City
339 AM EDT Tue Oct 15 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Madison, Rush, Delaware, Henry, and Randolph Counties.

* WHEN...From 2 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

INZ028-035-036-043>045-048-051>053-056-060>065-067>072-151545-
/O.NEW.KIND.FR.Y.0004.241016T0600Z-241016T1300Z/
Warren-Fountain-Montgomery-Vermillion-Parke-Putnam-Hancock-Vigo-
Clay-Owen-Shelby-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Jasonville, Rockville, Covington,
Shelbyville, Crawfordsville, Greenfield, Greensburg, Nashville,
Brazil, Williamsport, Attica, Greencastle, Fairview Park,
Carlisle, Shoals, Montezuma, Rosedale, North Vernon, Columbus,
Veedersburg, Bloomfield, Linton, Washington, Terre Haute,
Bloomington, Bedford, Seymour, Shelburn, Spencer, Loogootee,
Mitchell, Farmersburg, Vincennes, Clinton, West Lebanon,
Sullivan, Worthington, and Gosport
339 AM EDT Tue Oct 15 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Portions of central, south central, southeast, southwest, 
  and west central Indiana.

* WHEN...From 2 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KF
3 follow-up statements
975 
WWUS73 KIND 151425
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
Issued by National Weather Service Northern Indiana
1025 AM EDT Tue Oct 15 2024

INZ040>042-049-057-160300-
/O.CON.KIND.FZ.W.0002.241016T0600Z-241016T1300Z/
Madison-Delaware-Randolph-Henry-Rush-
Including the cities of Anderson, Rushville, Muncie, New Castle,
and Winchester
1025 AM EDT Tue Oct 15 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT 
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Madison, Rush, Delaware, Henry, and Randolph Counties.

* WHEN...From 2 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

INZ028-035-036-043>045-048-051>053-056-060>065-067>072-160300-
/O.CON.KIND.FR.Y.0004.241016T0600Z-241016T1300Z/
Warren-Fountain-Montgomery-Vermillion-Parke-Putnam-Hancock-Vigo-
Clay-Owen-Shelby-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Seymour, Brazil, Rockville,
Veedersburg, Nashville, Bloomington, Vincennes, Brownstown,
Spencer, Attica, Newport, Williamsport, Greenfield, Greencastle,
Clinton, Covington, North Vernon, Bloomfield, Shelbyville,
Bedford, Loogootee, Shoals, Columbus, Terre Haute,
Crawfordsville, Linton, Mitchell, West Lebanon, Greensburg, Clay
City, and Washington
1025 AM EDT Tue Oct 15 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT 
WEDNESDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Portions of central, south central, southeast, southwest, 
  and west central Indiana.

* WHEN...From 2 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Steinwedel
778 
WWUS73 KIND 160121
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
921 PM EDT Tue Oct 15 2024

INZ040>042-049-057-160930-
/O.CON.KIND.FZ.W.0002.241016T0600Z-241016T1300Z/
Madison-Delaware-Randolph-Henry-Rush-
Including the cities of Union City, Farmland, New Castle, Muncie,
Anderson, Rushville, Winchester, and Parker City
921 PM EDT Tue Oct 15 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT 
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Madison, Rush, Delaware, Henry, and Randolph Counties.

* WHEN...From 2 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

INZ028-035-036-043>045-048-051>053-056-060>065-067>072-160930-
/O.CON.KIND.FR.Y.0004.241016T0600Z-241016T1300Z/
Warren-Fountain-Montgomery-Vermillion-Parke-Putnam-Hancock-Vigo-
Clay-Owen-Shelby-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Rockville, Covington, Crawfordsville,
Greenfield, Bedford, Greensburg, Nashville, Shelburn, Brazil,
Bloomington, Loogootee, North Vernon, Linton, Jasonville,
Clinton, Rosedale, Mitchell, Terre Haute, Columbus, Gosport,
Carlisle, Spencer, Bloomfield, Shoals, West Lebanon, Fairview
Park, Veedersburg, Sullivan, Williamsport, Greencastle, Seymour,
Attica, Shelbyville, Vincennes, Washington, Worthington,
Montezuma, and Farmersburg
921 PM EDT Tue Oct 15 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT 
WEDNESDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Portions of central, south central, southeast, southwest, 
  and west central Indiana.

* WHEN...From 2 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Ryan
259 
WWUS73 KIND 161253
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
853 AM EDT Wed Oct 16 2024

INZ040>042-049-057-161400-
/O.EXP.KIND.FZ.W.0002.000000T0000Z-241016T1300Z/
Madison-Delaware-Randolph-Henry-Rush-
Including the cities of Winchester, Rushville, Muncie, Farmland,
New Castle, Parker City, Anderson, and Union City
853 AM EDT Wed Oct 16 2024

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

The sun has risen and temperatures are rising. The threat has ended.

$$

INZ028-035-036-043>045-048-051>053-056-060>065-067>072-161400-
/O.EXP.KIND.FR.Y.0004.000000T0000Z-241016T1300Z/
Warren-Fountain-Montgomery-Vermillion-Parke-Putnam-Hancock-Vigo-
Clay-Owen-Shelby-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of West Lebanon, Carlisle, Loogootee,
Clinton, Shoals, Veedersburg, Worthington, Linton, Montezuma,
Washington, Greensburg, Rockville, Greenfield, Mitchell,
Jasonville, Attica, Williamsport, Sullivan, Vincennes,
Greencastle, Shelbyville, Nashville, Rosedale, Spencer,
Bloomfield, Fairview Park, Columbus, Farmersburg, Seymour, North
Vernon, Covington, Shelburn, Terre Haute, Brazil, Bedford,
Gosport, Crawfordsville, and Bloomington
853 AM EDT Wed Oct 16 2024

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

The sun has risen and temperatures are rising. The threat has ended.

$$

Eckhoff

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Oct 15, 3:20 AM EDT, 19 minutes earlier. Its key messages:

  • Isolated rain possible through midday with below normal highs today
  • Frost advisory tonight for west and south central Indiana; Freeze warning tonight for northeast counties
  • Wednesday Night: Widespread frost and potential freeze
  • Dry conditions expected Tuesday night through early next week with temperatures warming back up late this week
Area forecast discussion, Oct 15, 3:20 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
320 AM EDT Tue Oct 15 2024

.KEY MESSAGES...

- Isolated rain possible through midday with below normal highs today

- Frost advisory tonight for west and south central Indiana; Freeze
warning tonight for northeast counties

- Wednesday Night:  Widespread frost and potential freeze

- Dry conditions expected Tuesday night through early next week with
  temperatures warming back up late this week

&&

.SHORT TERM (Today and tonight)...
Issued at 320 AM EDT Tue Oct 15 2024

Scattered rain showers are ongoing as of early this morning as an
upper wave is pivoting around the deeper low to the far NW. This
wave combined with the shallow, low level moisture are expected to
continue the showers into midday. Showers will most likely stay
north of I-70 and track eastward through the morning.

Temperatures again will be below normal with highs in the 50s.
Tonight will see central Indiana's first shot at more widespread
frost and our NE counties will even see some freezing temperatures
tonight. The pickle in tonight's frost/freeze forecast comes with
lake induced clouds due to the long fetch off Lake Michigan down
into the area. Clouds will help to keep warmer temperatures for the
north-central and central portions of the forecast area while mostly
clear skies to the east, south, and west will allow for frost
potential and an area of freezing temps. Confidence on the location
for frost is only moderate as even a minor shift in the winds and
clouds tonight will impact the temps tonight. The next forecast
package may need to adjust the counties slightly in the headlines as
the forecast becomes even clearer. Either way, make sure to protect
sensitive plants across the region.

&&

.LONG TERM (Wednesday through Monday)...
Issued at 320 AM EDT Tue Oct 15 2024

Quiet weather is expected through the extended period as
strong surface high pressure remains dominant across the region.
Aloft, ridging also remains over the eastern CONUS providing large
scale subsidence. The abnormally cold fall weather arriving today
will persist through midweek with widespread frost and freeze
potential Wednesday night.

Daytime highs on Wednesday are going to be about 10F below normal
for this time of the year as temperatures likely remain in the 50s
due to northwest flow still in place. By Wednesday night, the
aforementioned surface high moves overhead providing nearly calm
winds and clear skies. Efficient radiational cooling will promote
widespread frost formation. Freezing temperatures are also a concern
with most locations likely falling to near or slightly below
32F.

Slightly elevated fire weather conditions are expected through the
period with daily RH minimums falling to near critical levels, but
decreasing winds as the week progresses will limit the overall
threat. Look for dry conditions to continue into early next week due
to surface high pressure remaining near the region. Temperatures
will finally start to moderate late this week after the surface high
shifts slightly eastward allowing for return flow. Expect seasonal
highs by Friday with temperatures reaching the lows 70s this weekend.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 155 AM EDT Tue Oct 15 2024

Impacts:

- VCSH at LAF and IND through midday due to isolated to
scattered rain

- Gusts of around 20 kts possible this afternoon

- Low VFR ceilings expected around mid-morning, could briefly drop
to MVFR at LAF and IND

Discussion:

A moderate pressure gradient remains across Central Indiana. This
will continue to result in elevated sustained surface winds to
around 8-12kts and occasional gusty winds tomorrow afternoon.

Another upper wave pivoting around the deep upper low to the far
northeast will push toward and across the TAF sites through
tomorrow. This will result in continued VFR ceilings through much of
the period along with isolated showers at KLAF and KIND. Within
showers, temporary deterioration of Cigs to MVFR will be possible.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KF
LONG TERM...Melo
AVIATION...KF
Hazardous weather outlook, Oct 14, 4:19 PM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
419 PM EDT Mon Oct 14 2024

INZ021-028>031-035>049-051>057-060>065-067>072-152000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
419 PM EDT Mon Oct 14 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for areas of frost Tuesday night. Widespread frost is
likely Wednesday night...with some areas potentially dropping to or
below freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:39 AM EDTFrost AdvisoryINDBartholomew, Brown, Clay, Daviess, Decatur, Fountain and 17 more29 hr

Nearby

Freeze Warnings in Indiana, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.